Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Sacramento, CA

May 4, 2016Butte County, Glenn County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 4, 2016, 10:10 PM PDT for Butte County, Glenn County, Tehama County, California. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2016, 10:10 PM PDT (05:10 UTC)
Expired
May 4, 2016, 10:18 PM PDT
In force
8 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Butte County, CA, Glenn County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 37 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 5.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS56 KSTO 050510
SVRSTO
CAC007-021-103-050545-
/O.NEW.KSTO.SV.W.0007.160505T0510Z-160505T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1010 PM PDT WED MAY 4 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLENN COUNTY IN CENTRAL CALIFORNIA...
  SOUTHEASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA...
  WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 1045 PM PDT

* AT 1008 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER NORD...OR 7 MILES WEST OF
  CHICO...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHICO...NORD...DURHAM AND HAMILTON CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3966 12181 3963 12201 3988 12208 3990 12185
TIME...MOT...LOC 0508Z 171DEG 13KT 3977 12194 

$$
1 follow-up statement
029 
WWUS56 KSTO 050518
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1018 PM PDT WED MAY 4 2016

CAC007-021-103-050528-
/O.CAN.KSTO.SV.W.0007.000000T0000Z-160505T0545Z/
GLENN CA-TEHAMA CA-BUTTE CA-
1018 PM PDT WED MAY 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLENN...
SOUTHEASTERN TEHAMA AND WEST CENTRAL BUTTE COUNTIES IS CANCELLED...
    
SEE CORRECTED STATEMENT.

LAT...LON 3966 12181 3963 12201 3988 12208 3990 12185
TIME...MOT...LOC 0514Z 171DEG 13KT 3981 12195 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:21 PM PDT, 49 minutes earlier.

Area forecast discussion, May 4, 9:21 PM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
921 PM PDT WED MAY 4 2016

.Synopsis...
An upper level disturbance will continue to bring chances for
showers and thunderstorms the next several days. Chances for
showers and thunderstorms should increase in coverage across
Northern California Thursday. The storm system will linger through
most of the weekend, which will cause more chances for showers and
thunderstorms.

.Short Term Discussion...
Low pressure area along the coast will continue to keep unstable
conditions over the interior overnight. The threat of isolated
shower activity will likely occur overnight along with the
possibility of thunderstorms for all locations. The models do
hint at some scattered showers possibly popping up in the Sierra
Nevada late tonight.

On Thursday the center of the low will be along the central coast
to provide continued instability over the interior and another day
of showers and thunderstorms. A greater area over the interior
should see showers and thunderstorms during the day than today.
The low will begin to drift southward Thursday night. A couple of
inches of snow may occur over the pass along highway 88 in the
evening but the other major passes should be OK for travel from
snow.

On Friday the center of the low will move into Southern
California with wrap around moisture continuing showers over the
northern part of the state. At this time it looks like a shortwave
will rotate around the top of the low westward and into the
Sacramento valley. Friday still looks unstable enough for some
thunderstorm activity. Temperatures will cool into the low to mid
70s in the valley and mainly in the 50s for the mountains
Thursday and Friday.

Saturday the center of the low looks to be near the southern
Nevada area and may continue to bring more wrap around moisture
back into the area. The models are hinting at a dry morning for
the valley with possible showers for the afternoon. Most of the
activity is expected to be occurring over the western slopes.
Little change in daytime high temperatures is expected for
Saturday.

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

Warmer and drier weather pattern will be developing over Norcal
during the EFP. Lingering cyclonic flow from closed 5H low over
the 4-Corners will keep unsettled wx over Norcal on Sun...especially
over the Sierra...followed by high pressure building into Norcal for
the rest of the extended forecast period.

At times...the models indicate some instability or light precip
developing over a small portion of the Nrn portion of our CWA
spilling over or developing within the amplifying ridge. This activity
should be diurnal in nature as a result of differential heating and
topographic forcing...and will continue the low PoPs over the higher
mtns for now. Some large-scale ascent is possible as a trof...
moving through the Pac NW and Nrn Rockys...brushes Norcal early
next week especially if the ECMWF verifies.

Temps will gradually warm through the period. Maxes will start out
just a little below normal (up to 5 degrees or so most areas) on Sun
before warming to 5-10 degrees above normal on Tue/Wed. Forecast
highs mostly in the 70s in the Central Vly on Sun warm into the
80s for the rest of the period.    JHM
&&

.AVIATION...

Sly flow alf with upr low off the CA cst. VFR conds ovr Intr NorCal
nxt 24 hrs exc isold MVFR poss in shwrs or tstms...mnly ovr fthls
and mtns. Sfc wnds genly blo 15 kts exc gsty nr tstms.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, May 4, 4:10 PM PDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
410 PM PDT WED MAY 4 2016

CAZ013-063-050000-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-
410 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHASTA AND
NORTHWESTERN TEHAMA COUNTIES UNTIL 500 PM PDT...

AT 409 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEEGUM...OR 11 MILES EAST OF YOLLA BOLLY DISTRICT RS...MOVING NORTH AT
30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SHASTA
AND NORTHWESTERN TEHAMA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4051 12283 4051 12280 4053 12278 4054 12279
      4056 12276 4058 12272 4058 12270 4061 12269
      4023 12271 4027 12284 4050 12285
TIME...MOT...LOC 2309Z 182DEG 24KT 4035 12275
Special weather statement, May 4, 4:28 PM PDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
428 PM PDT WED MAY 4 2016

CAZ063-064-050030-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
CLEAR LAKE/SOUTHERN LAKE COUNTY CA-
428 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUSA...WESTERN
GLENN...NORTHEASTERN LAKE AND SOUTHWESTERN TEHAMA COUNTIES UNTIL 530
PM PDT...

AT 424 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HOUGH SPRINGS TO NORTHWEST OF ALDER
SPRINGS. MOVEMENT WAS NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALDER SPRINGS...EAST PARK RESERVOIR...FOUTS SPRINGS...HOUGH SPRINGS...
LODOGA AND STONEYFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4021 12297 3930 12243 3910 12262 3953 12294
      3954 12289 3971 12290 3975 12294 3979 12293
      3984 12296 3991 12294 3994 12291 4002 12296
      4006 12295 4008 12297
TIME...MOT...LOC 2324Z 192DEG 38KT 3982 12295 3920 12258
Special weather statement, May 4, 5:33 PM PDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
533 PM PDT WED MAY 4 2016

CAZ063-050130-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
533 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUSA...WESTERN
GLENN...NORTH CENTRAL LAKE AND SOUTHWESTERN TEHAMA COUNTIES UNTIL 630
PM PDT...

AT 531 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES WEST OF PASKENTA TO FOUTS SPRINGS.
MOVEMENT WAS NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALDER SPRINGS...EAST PARK RESERVOIR...FOUTS SPRINGS...STONEYFORD AND
SADDLE CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4022 12282 3935 12251 3927 12274 3987 12296
      3991 12294 3994 12291 4002 12296 4006 12295
      4008 12297 4014 12297 4014 12299 4016 12299
TIME...MOT...LOC 0031Z 161DEG 20KT 3988 12284 3934 12266
Special weather statement, May 4, 9:02 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
902 PM PDT WED MAY 4 2016

CAZ016-050445-
CENTRAL SACRAMENTO VALLEY CA-
902 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUSA...
SOUTHEASTERN GLENN AND SOUTHWESTERN BUTTE COUNTIES UNTIL 945 PM
PDT...

AT 901 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AFTON...OR 15 MILES EAST OF WILLOWS...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENN...CODORA...BUTTE CITY...DAYTON...AFTON AND DURHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3944 12185 3933 12201 3960 12207 3966 12187
TIME...MOT...LOC 0401Z 171DEG 14KT 3944 12193
Special weather statement, May 4, 9:49 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
949 PM PDT WED MAY 4 2016

CAZ015-016-050530-
CENTRAL SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA-
949 PM PDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLENN...SOUTHEASTERN
TEHAMA AND WEST CENTRAL BUTTE COUNTIES UNTIL 1030 PM PDT...

AT 948 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DAYTON...OR 7 MILES SOUTHWEST OF CHICO...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHICO...NORD...DURHAM AND HAMILTON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3966 12181 3963 12201 3988 12208 3990 12185
TIME...MOT...LOC 0448Z 171DEG 13KT 3969 12193

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:33 PM PDTSpecial Weather StatementSTOGlenn57 min
May 4, 5:49 PM PDTSevere Thunderstorm WarningSTOGlenn, Tehama42 min
May 4, 6:51 PM PDTSevere Thunderstorm WarningSTOColusa, Glenn24 min
May 4, 9:02 PM PDTSpecial Weather StatementSTOButte43 min
May 4, 9:49 PM PDTSpecial Weather StatementSTOButte41 min
May 4, 10:12 PM PDTSevere Thunderstorm WarningSTOButte, Glenn, Tehama33 min
May 5, 12:36 AM PDTSpecial Weather StatementSTOTehama39 min
May 5, 10:39 AM PDTSpecial Weather StatementSTOYolo36 min
May 5, 10:55 AM PDTSpecial Weather StatementSTOColusa50 min
May 5, 11:37 AM PDTSpecial Weather StatementSTOSutter38 min
May 5, 11:38 AM PDTSpecial Weather StatementSTOYolo22 min
May 5, 12:48 PM PDTSevere Thunderstorm WarningSTOSutter, Yuba42 min
May 5, 3:19 PM PDTSpecial Weather StatementSTOShasta56 min
May 5, 4:49 PM PDTSpecial Weather StatementSTOShasta56 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.